Pennsylvania, 2015

Heavy Snow in Pennsylvania, March 19 to 20, 2015

March 19 to 20, 2015 · NWS CTP · 1 event in 1 county or zone

A late-season snow event impacted south-central Pennsylvania with moderate amounts in the 3 to 6 inch range.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A late-season snow event impacted south-central Pennsylvania with moderate amounts in the 3 to 6 inch range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 18, 11:33 PM EST, 27 minutes earlier.

Area forecast discussion, Mar 18, 11:33 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1233 AM EDT THU MAR 19 2015

.SYNOPSIS...
HIGH PRESSURE OVER THE GREAT LAKES WILL BUILD EAST INTO
PENNSYLVANIA TODAY. AN AREA OF LOW PRESSURE WILL TRACK SOUTH OF
PENNSYLVANIA FRIDAY...FOLLOWED BY THE PASSAGE OF A STRONG COLD
FRONT SATURDAY.

&&

.NEAR TERM /UNTIL 8 AM THIS MORNING/...
MCLEAR SKIES AND A DIMINISHING WIND ASSOC WITH ARRIVAL OF SFC HIGH
WILL ALLOW TEMPS TO FALL STEADILY THRU SUNRISE. LATE AFTN DWPTS
AND LATEST RAP OUTPUT SUGGEST SOME OF THE NORMALLY COLDER VALLEYS
ACROSS THE NW COUNTIES COULD DIP INTO THE SINGLE DIGITS.
HOWEVER...A BLEND OF LATEST LAMP AND RAP SUGGEST AVERAGE READINGS
BY DAWN WILL RANGE FROM THE LTEENS ACROSS THE N MTNS...TO THE M20S
IN THE SOUTHERN VALLEYS. IR LOOP SUGGESTS THE SW COUNTIES WILL BE
ON THE EDGE OF CIRRUS SHIELD EARLY THIS MORNING...WHILE CLEAR
SKIES PREVAIL ELSEWHERE.

&&

.SHORT TERM /8 AM THIS MORNING THROUGH 6 PM FRIDAY/...
SFC HIGH WILL PASS OVER THE STATE TODAY...MAINTAINING FAIR AND COOL
WEATHER WITH LGT WIND. UPSTREAM SATL IMAGERY AND 00Z MDL 500-300MB
RH FIELDS SUGGEST CIRRUS WILL DIM THE SUN ACROSS SOUTHERN
PA...WHILE BRIGHT SKIES PREVAIL FURTHER NORTH. ENS MEAN 925/850MB
TEMPS SHOULD SUPPORT MAX TEMPS FROM THE MID 30S OVR THE N MTNS TO
THE 40S ELSEWHERE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
CONTINUED INCREASE FOR CONFIDENCE FOR SNOW FRIDAY. ESPECIALLY
SINCE ALL MODEL GUIDANCE TRACKS FAST-MOVING SHORTWAVE THRU THE
AREA. THE SFC LOW DOES REMAIN WEAK AS IT TRACKS SOUTH OF THE
MASON DIXON LINE...COMBINATION OF WEAK SFC LOW AND HIGH OFF THE
NEW ENG COAST SHOULD CREATE ENOUGH SOUTHERLY FLOW/OVERRUNNING FOR
A LIGHT TO MOD PRECIP EVENT...ESPECIALLY IN THE PRE DAWN HOURS
OVER THE LAURELS. THE BIGGEST CAVEAT TO SNOWFALL THROUGH THE
LAURELS DURING THIS TIMEFRAME IS TEMPS ALOFT. HOWEVER CONSIDERING
THE OVERRUNNING AND THAT IT WILL WET BULB TO THE DEWPOINT...EXPECT
THAT...WHILE A MORE SATURATED SNOW...IT WILL BE AN INCREASE IN
AMOUNT.

 THE LATEST HPC GUIDANCE HAS THE EPICENTER ALONG THE
LAURELS...HOWEVER GIVE THE SPEED OF THE SYSTEM...AND THAT THE SNOW
SNOW SHOULD END QUICKLY ONCE THE UPPER LEVEL TROUGH SWINGS THROUGH
AROUND 00Z SATURDAY. THE 12Z OPERATIONAL EC/GEFS/GFS HAS
INCREASED QPF FROM 00Z FRIDAY TO 00Z SATURDAY. SO CONFIDENCE IS
HIGHER FOR LARGER AMOUNTS. HOWEVER I DID TEMPER THEM CONSIDERING
THE POSSIBLE WET GROUND DUE TO RAIN STILL POSSIBLE EARLY IN THE
EVENT...HIGHER DAYTIME TEMPERATURES AND WET SNOW. HOWEVER GIVEN
THE INCREASED QPF...THE NATURE OF MILLER TYPE B EVENTS AND OVERALL
STRENGTH OF THE SYSTEM...HAVE INCREASED SNOWFALL AMOUNTS. THE
CONSALL QPF AND ASSUMPTION OF SNOW/WATER RATIOS SLIGHTLY LOWER
THAN 10/1 TRANSLATE TO LIKELY SNOW TOTALS OF 2-4 INCHES ACROSS A
LARGE PORTION OF CENTRAL PA...WITH A SWATH OF 4 TO 6 INCHES
THROUGH A PORTION OF SOUTHERN CENTRAL PA. GIVEN THE TIME OF YEAR
AND MARGINAL SFC TEMPS...MUCH OF THE ACCUM WOULD LIKELY BE ON NON-
PAVEMENT SURFACES. AS IS TYPICAL THIS TIME OF YEAR...DAYTIME SNOW
ACCUMS WILL LIKELY BE ELEVATION DEPENDENT...WITH THE HIGHEST AMTS
ON THE RIDGETOPS.

A FAIR AMT OF AGREEMENT THRU NEXT WEEKEND AMONG MED RANGE
GUIDANCE...ALL OF WHICH INDICATE A DEEP TROUGH FORMING OVR THE
NORTHEAST CONUS IN RESPONSE TO BUILDING RIDGE ON THE PACIFIC
COAST. 12Z GFS/CANADIAN/ECMWF ALL INDICATE PASSAGE OF A SHARP
COLD FRONT ON SATURDAY...FOLLOWED BY WELL BLW NORMAL TEMPS
SUNDAY/MONDAY.

&&

.AVIATION /04Z THURSDAY THROUGH MONDAY/...
WINDS STILL UP A LITTLE HIGHER THAN I EXPECTED. WILL
MAKE SOME MINOR ADJUSTMENTS TO THE 03Z TAFS.

OVERALL WINDS WILL CONTINUE TO WEAKEN OVERNIGHT.

LOOKING AT VFR CONDITIONS THROUGH 00Z FRIDAY...WITH JUST SOME
HIGH CLDS.

CLOUDS WILL INCREASE FROM THE SOUTHWEST THURSDAY NIGHT...THEN
LOWER AND THICKEN UP LATE WITH SNOW SPREADING INTO THE SW ZONES
AROUND OR SHORTLY AFTER MIDNIGHT...AND LIKELY REACHING THE TAF
SITES /KBFD...KUNV AND KMDT/ BETWEEN 09-12Z FRIDAY.

MVFR TO IFR EXPECTED FOR MUCH OF FRIDAY IN PERIODS OF
SNOW...POSSIBLY MIXED WITH RAIN AT TIMES IN THE LOWER SUSQ VALLEY
DURING THE AFTERNOON HOURS.

EXPECT BULK OF THE PRECIPITATION TO BE IN THE FORM OF SNOW...AS
TEMPS AT 850 MB COOL DURING THE EVENT...AS LOW TRANSFERS TO THE
COAST. THIS MAKES SENSE...GIVEN HOW DRY THE AIRMASS IS...AND THAT
UPWARD MOTION WILL COOL THE AIRMASS.

MOST OF THE SNOW WILL BE EAST OF THE AREA BY 00Z SAT...EARLIER
ACROSS THE FAR WEST.

OUTLOOK...

THU NGT-FRI...MVFR/IFR LIKELY DEVELOPING IN SN ASSOCD WITH LOW
PRES TRACKING NE TO THE MID-ATLC/NORTHEAST COAST.

FRIDAY NIGHT...LINGERING DRIZZLE...FREEZING DRIZZLE OR LIGHT SNOW
EARLY AS LOW PRESSURE DEPARTS EAST OF THE MID ATL COAST WITH IFR
TO LIFR STRATUS CIGS/VSBYS...AND LIGHT/VARIABLE WIND.

SAT...MAINLY VFR...BUT MVFR/IFR PSBL NW IN -SHSN.

SUN-MON...MAINLY VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DEVOIR
NEAR TERM...FITZGERALD
SHORT TERM...DEVOIR/FITZGERALD
LONG TERM...FITZGERALD/CERU
AVIATION...MARTIN
Hazardous weather outlook, Mar 18, 2:47 PM EST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
347 PM EDT WED MAR 18 2015

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-192000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
347 PM EDT WED MAR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A STORM SYSTEM TRACKING SOUTH OF PENNSYLVANIA WILL PRODUCE A FEW
INCHES OF SNOW ACROSS THE REGION THURSDAY NIGHT INTO
FRIDAY...MAINLY ACROSS THE SOUTHERN TIER AND RIDGE AND VALLEY
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Fulton

When
March 19, 12:00 AM EST to March 20, 5:00 PM EST
Where
Fulton forecast zone
Reported by
Social Media
Coordinates
39.925, -78.113 (the zone’s center; the record gives no point)

Snowfall amounts of 6 inches were reported across the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567514.